Illinois, 2014

Extreme Cold and Cold in Illinois, January 22 to 24, 2014

January 22 to 24, 2014 · NWS DVN · 12 events in 8 counties and zones

A strong Arctic air mass flooded into northwest Illinois on January 22, 2014 in the wake of a powerful cold front. Low temperatures on the morning of January 23, 2014 ranged from -5 to -9 degrees with winds of 20 to 30 mph with gusts as high as 35 mph to produce dangerously cold wind chill values below -30 along and north of Highway 30.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong Arctic air mass flooded into northwest Illinois on January 22, 2014 in the wake of a powerful cold front. Low temperatures on the morning of January 23, 2014 ranged from -5 to -9 degrees with winds of 20 to 30 mph with gusts as high as 35 mph to produce dangerously cold wind chill values below -30 along and north of Highway 30. Wind chills continued to between -20 to -30 Thursday morning into Friday along and north of Interstate 80. Conditions slowly improved from north to south beginning early in the morning of January 24, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 22, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 22, 5:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CST WED JAN 22 2014

.UPDATE...
ISSUED AT 542 PM CST WED JAN 22 2014

AREA OF 3HR 5 MB PRESSURE RISES DROPPING INTO NORTHEAST IA
CREATING AN ISALLOBARIC WIND ACCELERATION ACROSS THE DVN CWA.
WITHIN THE PAST 2 HOURS WINDS WERE GUSTING TO 40 MPH WITH AREAS OF
BLOWING SNOW...AND LOCALIZED WHITEOUT CONDITIONS...IN RURAL AND
OPEN AREAS. HAVE ISSUED A SPECIAL WEATHER STATEMENT AND SENT OUT A
QUICK NOTE ON SOCIAL MEDIA CONCERNING THIS SITUATION. THE WINDS
SHOULD SETTLE BACK TO GUSTS TO 30 MPH LATER THIS EVENING BUT THERE
SHOULD STILL BE PATCHY TO AREAS OF BLOWING SNOW.

IN THE MEANTIME...WITH THE SUNSET THE CONVECTIVE SNOW SHOWERS WERE
DIMINISHING RAPIDLY.

&&

.SYNOPSIS...
ISSUED AT 303 PM CST WED JAN 22 2014

A STRONG ALBERTA CLIPPER WAS MOVING THROUGH THE NORTHERN GREAT LAKES
WITH A COLD FRONT STRETCHING SOUTHWARD THROUGH CENTRAL WISCONSIN TO
KMXO AND SOUTHWESTWARD TO KOTM WITH A VERY STRONG 1042 MB SURFACE
HIGH BUILDING SOUTHWARD FROM SASKATCHEWAN INTO NORTH DAKOTA.
SCATTERED SNOW SHOWERS HAVE DEVELOPED ACROSS THE CWA THIS AFTERNOON
WITH SOME LOCATIONS REPORTING MODERATE TO HEAVY SNOW IN THE HEAVIER
SHOWERS. STRONG NORTH TO NORTHWEST WINDS ARE DEVELOPING ACROSS THE
CWA AS THE ARCTIC COLD FRONT MOVES INTO THE REGION WITH WINDS OF 20
TO 30 MPH AND A FEW GUSTS NEAR 40 MPH. THESE WINDS ARE CREATING
AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES ACROSS THE AREA THIS
AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 303 PM CST WED JAN 22 2014

MODELS ARE IN GOOD OVERALL AGREEMENT BUT SOME SUBTLE DIFFERENCES IN
THE MINOR DETAILS WITH NO FAVORING OF ONE MODEL OVER ANOTHER. THE
MAIN FORECAST CONCERNS ARE SNOW SHOWERS LATE THIS AFTERNOON AND
WIND CHILLS OVERNIGHT INTO THE DAY ON THURSDAY.

A COMPLICATED FORECAST OVER THE NEXT 24 HOURS. IN THE NEAR
TERM...EXPECT THE SCATTERED SNOW SHOWERS TO WANE AS THE SUNSETS AND
SURFACE HEATING IS LOST.  MOST LOCATIONS SHOULD RECEIVE A TENTH OR TWO
OF SNOW BEFORE COMING TO AN END BY SUNSET THIS EVENING. STRONG WINDS
OF 20 TO 30 MPH SHOULD CONTINUE INTO THE EARLY EVENING WITH SOME
GUSTS AS HIGH AS 40 MPH WITH AREAS OF BLOWING SNOW AND LOWERED VISIBILITIES.

FORECAST MODELS CONTINUE TO SHOW THE PREVIOUSLY MENTIONED 1042 MB
HIGH STRENGTHENING AS IT BUILDS SOUTHEASTWARD INTO THE CENTRAL
PLAINS TO ALMOST 1050 MB ACROSS EASTERN NEBRASKA AND KANSAS BY 12
UTC THURSDAY. THIS WILL LEAD TO A TIGHT PRESSURE GRADIENT REMAINING IN PLACE
ACROSS THE REGION INTO THURSDAY EVENING. THIS WILL CONTINUE TO LEAD
TO NORTHERLY WINDS OF 20 TO 30 MPH WITH A SLIGHT REDUCTION TO 15 TO
25 MPH WITH HIGHER GUSTS BY TOMORROW MORNING WHICH IS IN GOOD
AGREEMENT WITH GUIDANCE. THIS WILL LEAD TO WIDESPREAD -20 TO -30 WINDCHILLS
WEDNESDAY NIGHT INTO THE DAY ON THURSDAY WITH WINDCHILLS BELOW -30
ALONG AND NORTH OF HIGHWAY 30. WE WILL ISSUE A WIND CHILL WARNING
FOR THIS AREA AND A WIND CHILL ADVISORY TO THE SOUTH BEGINNING AT 6
PM THIS EVENING AND ENDING AT NOON THURSDAY.

HIGH TEMPERATURES WILL BE BELOW ZERO ON THURSDAY NORTH OF INTERSTATE
80 AND ZERO TO 5 ABOVE TO THE SOUTH OF THE INTERSTATE 80. WIND CHILL
ADVISORY HEADLINES MAY NEED TO CONTINUE INTO THE LONG TERM PERIOD TO
THE NORTH OF THE INTERSTATE AS WINDS CONTINUE AT 10 TO 20 MPH INTO
THE LATE AFTERNOON. THIS WILL LEAD TO WIND CHILLS OF -20 TO -30
CONTINUING THROUGH THE AFTERNOON. HIGH PRESSURE WILL FINALLY SHIFT INTO
THE LOWER MISSOURI RIVER VALLEY BY LATE AFTERNOON WITH THE PRESSURE
GRADIENT BEGINNING TO RELAX AGAIN. ANOTHER WIND CHILL ADVISORY MAY
BE NEEDED TOMORROW AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 303 PM CST WED JAN 22 2014

VERY ACTIVE NORTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD...WITH
AT LEAST TWO SIGNIFICANT CLIPPER SYSTEMS BRINGING FAST UPWARD AND
DOWNWARD CHANGES TO TEMPERATURES AS THE ARCTIC AIR BOUNDARY WAVERS
IN THE REGION.

THURSDAY NIGHT WILL SEE INITIALLY HIGH PRESSURE IN PLACE...AND A
RAPID TEMPERATURE DROP OFF TO WELL BELOW ZERO. THIS THEN WILL TURN
AROUND AND CLIMB PRIOR TO DAWN FRIDAY AS SOUTHWEST WINDS INCREASE
GREATLY AHEAD OF A STRONG CLIPPER. THE WARM ADVECTION SHOULD LACK
ANY SATURATION...AND SHOULD BE DRY. HOWEVER...WIND CHILLS WILL
INITIALLY DIVE BACK TO ADVISORY LEVELS THROUGH THE NIGHT...BEFORE
ENDING BY 9 AM FRIDAY MORNING. SINCE WE WILL BE WELL SHORT OF
WARNING CRITERIA... WE WILL HOLD OFF ON ISSUING ON THIS PERIOD AS TO
NOT CONFUSE THE ISSUE.  IT WILL NOT BE AS COLD THURSDAY NIGHT AS IT
WILL BE TONIGHT.

LIKE TODAY...AS WINDS INCREASE TO SUSTAINED 20 KTS FRIDAY...BLOWING
SNOW SHOULD DEVELOP...OR HIGH END DRIFTING SNOW. THIS WILL BE FROM A
DIFFERENT ANGLE THAN TODAY...THUS SNOW SHOULD BE AVAILABLE TO
BLOW/DRIFT. ANOTHER ARCTIC FRONT WILL ARRIVE FRIDAY
EVENING...BRINGING SNOW AND BLOWING SNOW TO THE REGION. AT THIS
POINT...CONSENSUS MODEL DATA SUPPORTS 1 TO 3 INCHES OF
SNOW...POSSIBLY A MIX IN THE SOUTHWEST FRIDAY EVENING.

QUICK ON THE HEELS OF THE COLD SHOT BEHIND FRIDAY NIGHT...WILL BE
ANOTHER...POSSIBLY STRONG CLIPPER. THE TRACK OF THIS CLIPPER IS LESS
CERTAIN...AND MODELS HAVE VARIED FROM NORTHERN MISSOURI TO NORTHEAST
IOWA IN THE PAST 24 HOURS...AND WILL LIKELY CONTINUE TO VARY UNTIL
TOMORROWS RUNS. IN ANY CASE...ANOTHER LIGHT SNOW EVENT APPEARS
LIKELY...WITH 1 TO 3 INCHES OF SNOW POSSIBLE ...MAINLY NORTHEAST.
COLD AIR WILL STREAM BACK IN FOR SATURDAY NIGHT THROUGH
WEDNESDAY...WITH SOME POSSIBLE DAY TIME MODERATION TO THE TEENS EARLY
IN THE WEEK. OVERNIGHT LOWS OF +5 SOUTH TO -10 NORTH SHOULD BE
RATHER COMMON.

ERVIN

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 542 PM CST WED JAN 22 2014

VFR CONDS TONIGHT AND THURSDAY WITH LOCALIZED MVFR CIGS/VIS IN
BLOWING SNOW. NORTHWEST WINDS SUSTAINED 15 TO 25 KNOTS WITH GUSTS
TO AROUND 30 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     LINN.

     WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR CLARK-SCOTLAND.

&&

UPDATE...HAASE
SYNOPSIS...COUSINS
SHORT TERM...COUSINS
LONG TERM...ERVIN
AVIATION...HAASE
Hazardous weather outlook, Jan 22, 5:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST WED JAN 22 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LATE THIS AFTERNOON AND TONIGHT...A STRONG ARCTIC FRONT WILL BRING
MUCH COLDER TEMPERATURES FALLING TO WELL BELOW ZERO BY MORNING AND
ACCOMPANIED BY GUSTY NORTHWEST WINDS OF 20 TO 35 MPH.  THIS WILL
PRODUCE DANGEROUS AND BITTERLY COLD WIND CHILLS OF 20 TO AS LOW AS 35
DEGREES BELOW ZERO.  A WIND CHILL WARNING MAINLY NORTH OF I-80 IN
IOWA AND A WIND CHILL ADVISORY ELSEWHERE IS IN EFFECT TONIGHT THROUGH
NOON ON THURSDAY. PLEASE SEE THESE PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...GUSTY NORTHWEST WINDS ASSOCIATED WITH AN ARCTIC COLD FRONT
WILL CONTINUE TO COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE
DANGEROUS WIND CHILLS OF 20 BELOW TO 35 BELOW ZERO THROUGH LATE
MORNING. WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT THROUGH
NOON. WIND CHILLS OF 20 BELOW OR COLDER MAY LINGER WELL INTO THE
AFTERNOON NORTH OF INTERSTATE 80 AND THE WIND CHILL ADVISORY MAY
EVENTUALLY NEED TO BE EXTENDED THROUGH EVENING IN THESE AREAS.

A CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING THE CHANCE OF LIGHT
SNOW ACCUMULATIONS TO THE OUTLOOK AREA FRIDAY NIGHT. GUSTY NORTHWEST
WINDS BEHIND THIS SYSTEM MAY ALSO PRODUCE SOME DRIFTING SNOW LATE
FRIDAY NIGHT AND SATURDAY MORNING...PRODUCING LOCALIZED SLICK SPOTS
ESPECIALLY ON ROADS IN RURAL AND OPEN AREAS. THEN ANOTHER CLIPPER
SYSTEM MAY PRODUCE MORE SNOW ACCUMULATIONS IN OR NEAR THE OUTLOOK
AREA LATE SATURDAY NIGHT INTO SUNDAY. LONGER RANGE INDICATIONS
SUGGEST THAT MORE ARCTIC AIR AND GUSTY WINDS SURGING INTO THE AREA
WILL BRING THE THREAT FOR ADDITIONAL ROUNDS OF DANGEROUS WIND CHILLS
FROM SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NICHOLS/12

In the hours before

Special weather statement, Jan 22, 1:35 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CST WED JAN 22 2014

IAZ040>042-051>054-063>066-ILZ001-002-007-222345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...MOUNT CARROLL
135 PM CST WED JAN 22 2014

A TIGHTENING PRESSURE GRADIENT THIS AFTERNOON WILL LEAD TO
NORTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH SOME GUSTS IN THE
IN THE LATE AFTERNOON AND EARLY EVENING AS HIGH AS 35 TO 40 MPH. THE
INCREASING WINDS WILL LEAD TO BLOWING AND DRIFTING OF SNOW IN OPEN
AREAS WITH GREATLY REDUCED VISIBILITIES AS LOW AS A HALF A MILE. IN
ADDITION TO THE BLOW SNOW...SCATTERED SNOW SHOWERS WILL BE
POSSIBLE INTO THE EARLY EVENING WHICH ALSO FURTHER REDUCE
VISIBILITIES.

COUSINS
Special weather statement, Jan 22, 3:36 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CST WED JAN 22 2014

IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-230015-
MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-
DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-
PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
336 PM CST WED JAN 22 2014

SCATTERED SNOW SHOWERS CONTINUE ACROSS PARTS OF EASTERN
IOWA...NORTHWEST ILLINOIS...AND NORTHEAST MISSOURI LATE THIS
AFTERNOON. MODERATE TO HEAVY SNOW AT TIMES. WHEN COMBINED WITH
NORTHWEST WINDS OF 20 TO 30 MPH VISIBILITIES MAY BE REDUCED TO A
HALF MILE OR LESS AT TIMES ESPECIALLY IN OPEN AREAS.

COUSINS
Special weather statement, Jan 22, 5:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CST WED JAN 22 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
523 PM CST WED JAN 22 2014

...VERY WINDY WITH AREAS OF BLOWING SNOW...

NORTHWEST WINDS GUSTING TO 35 TO 40 MPH THIS EVENING WILL PRODUCE
AREAS OF BLOWING SNOW...ESPECIALLY IN RURAL AND OPEN AREAS.
VISIBILITIES WILL BE REDUCED TO LESS THAN A MILE AND THERE MAY BE
BRIEF WHITEOUT CONDITIONS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE EXTRA CAUTIOUS DUE TO THE STRONG WINDS.

BE CAREFUL WHILE DRIVING IN RURAL AND OPEN AREAS DUE TO THE SUDDEN
REDUCTION IN VISIBILITY IN BLOWING SNOW.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill, 4 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Carroll

When
January 22, 6:00 PM CST to January 23, 6:00 AM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jo Daviess

When
January 22, 6:00 PM CST to January 23, 6:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Official NWS Observations
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Stephenson

When
January 22, 6:00 PM CST to January 23, 6:00 AM CST
Where
Stephenson forecast zone
Reported by
Official NWS Observations
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Whiteside

When
January 22, 6:00 PM CST to January 23, 6:00 AM CST
Where
Whiteside forecast zone
Reported by
Official NWS Observations
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bureau

When
January 22, 6:00 PM CST to January 24, 6:00 AM CST
Where
Bureau forecast zone
Reported by
Official NWS Observations
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Cold/Wind Chill, Henry

When
January 22, 6:00 PM CST to January 24, 6:00 AM CST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Cold/Wind Chill, Putnam

When
January 22, 6:00 PM CST to January 24, 6:00 AM CST
Where
Putnam forecast zone
Reported by
Official NWS Observations
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock Island

When
January 22, 6:00 PM CST to January 24, 6:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Cold/Wind Chill, Whiteside

When
January 23, 6:00 AM CST to January 24, 7:29 AM CST
Where
Whiteside forecast zone
Reported by
Official NWS Observations
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carroll

When
January 23, 6:00 AM CST to January 24, 7:29 AM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jo Daviess

When
January 23, 6:00 AM CST to January 24, 7:29 AM CST
Where
Jo Daviess forecast zone
Reported by
Official NWS Observations
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stephenson

When
January 23, 6:00 AM CST to January 24, 7:29 AM CST
Where
Stephenson forecast zone
Reported by
Official NWS Observations
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497789, 497792, 497797, 497798, 498195, 498198, 498201, 498202, 498190, 498191, 498192, 498193.